Massachusetts, 2022

Winter Storm and Winter Weather in Massachusetts, December 15 to 17, 2022

December 15 to 17, 2022 · NWS ALY · 2 events in 2 counties and zones

A high-impact, long-duration winter storm affected the region from December 15-17, 2022. This was an elevation-dependent storm with heavy snowfall for the higher elevations and a mix of rain and snow in the valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A high-impact, long-duration winter storm affected the region from December 15-17, 2022. This was an elevation-dependent storm with heavy snowfall for the higher elevations and a mix of rain and snow in the valleys. Snowfall totals of 10-20 inches were common across areas above 1000 feet with mainly 6 inches or less below.

This was a heavy, wet snow and the weight of the snow caused downed trees and power lines resulting in scattered power outages. A speed restriction went into effect on the Massachusetts Turnpike as a result of the storm.

Key Impacts: Travel Delays, Tree Damage, Power Outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 15, 1:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 15, 1:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
116 PM EST Thu Dec 15 2022

.SYNOPSIS...
Clouds will continue to thicken and lower this afternoon
with some snow and rain moving in south and west of the Capital
Region early this evening associated with a frontal boundary and a
developing coastal storm near the Carolinas.  The coastal storm will
bring snow to the region tonight, some of which will be heavy at
times. As the storm moves up the coast, the snow will mix with or
change to rain for some areas for Friday, with heavy snow
accumulation expected in the mountains. Some additional snow is
expected Friday evening for the entire area before tapering off for
late Friday night into Saturday morning. Behind this system, it will
be cold for the rest of the weekend into early next week with some
lake effect snow for western and northern parts of the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE as of 1245 PM EST...Clouds continue to thicken and
lower early this afternoon with high pressure over northern
Quebec, as a sfc trough and a warm front continue to bring a
mixture of pcpn types over west-central NY/central-ern PA with
the warm advection. The broad closed H500 low continues to spin
over the Upper Midwest/western Great Lakes Region. The primary
low remains near MM/WI, meanwhile a secondary cyclone associated
with short-wave energy moving around the base of the long-wave
continues to develop over the Carolina's. This low will slowly
lift to north/northeast along the Coast late this pm thru
tonight. We re-tooled the PoPs backing down slightly until the
mid to late pm south and west of the Capital Region, as it will
take a little time for the low-level to saturate. The
east/southeast winds ahead of the frontal boundary and
developing coastal low have allowed temps to warm a little
better over and west of western New England higher terrain and
over Taconics, Upper Hudson Valley, southern Adirondacks and
northern Catskills with mid and upper 30s in the NYS mesonet
and METARs. Colder air remains in the valley beneath an
inversion with upper 20s to lower 30s. We lowered maxes slightly
with upper 20s to mid 30s in the sheltered valleys and mid and
upper 30s over the higher terrain.

Tricky thermal profiles tonight through tomorrow still for the
Hudson Valley and Taconics /due to downsloping, and intensity of
pcpn letting up for some warming/ and we may have to expand the
advisory in the mid Hudson Valley, southern Taconics, and
southern Litchfield County, especially as the wave moves north
and east of Long Island tomorrow afternoon and towards Cape Cod
as colder air wraps back in the northwest quadrant of the storm
in the mid and upper level deformation zone. We continue to
look into other updates and upgrades.

The leading edge of warm advection pcpn still looks to reach the
southeast Catskills, western Mohawk Valley, Schoharie Valley and
possible the mid Hudson Valley between 4-6 pm with snow and
possible a little light rain. Any accumulation of snow looks to
be over the higher terrain of a slushy coating to an inch or so.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
High Impact Winter Storm Expected For Tonight through
Saturday Morning...

A deepening area of low pressure will be located across eastern
Virginia this evening and will be lifting northeast across the
Delmarva for tonight and just offshore the Jersey Shore by
Friday morning. As this lows develops, a strong southeasterly
low-level jet of 30-50 kts at 850 hpa will be aimed at the area
for tonight. This will lead to a period of isentropic lift
across the area, especially for after midnight, when a band of
heavy precip (possibly a laterally translating snowband) will be
lifting south to north across the area for the late night hours
into the first part of Friday morning. 00z SPC HREF shows a good
chance for snowfall rates to exceed one inch per hour across the
high terrain of the Catskills as this batch of precip lifts
northward.

While high terrain areas seem to be a good bet for heavy
snowfall tonight, there is a lot more uncertainty within the
valley areas. BUFKIT soundings from the 00z GFS/NAM show nearly
the entire column below freezing, although a small area close to
the surface will be at or just above freezing. This would
suggest that heavier burst of precip should allow the thermal
profile to be isothermal, as dynamic cooling/wet bulbing effects
allow precip to fall as snow down to the surface, despite
surface temps initially too warm. There isn't a strong push of
warm air either aloft or at the surface, with the low-level wind
out of either the east or northeast. Some easterly flow could
allow for downsloping, though, so this could both decrease
precip and allow for a little bit of warming, although tough to
say if this would be enough to offset the dynamic cooling from
the stronger precip. For now, will generally go with snow for
most of the area for the overnight hours, but will allow for
some mixing with rain for the immediate Hudson Valley from
Albany on southward, as well as parts of the Taconics and NW CT.

The other issue will be snow-to-liquid ratios. The best snow
growth zone is rather high and the best lift (omega) will be
mostly below this layer tonight (although there are some brief
periods where it will intersect). Because of this, ratios may be
less the ideal. WPC/NBM suggest ratios may be in the 7:1 to 10:1
range for overnight, with the poorest ratios in valley areas.
This will make snowfall rather wet and sticky.

On Friday, the surface low will be sliding towards just south of
Long Island, reaching south of southern New England by the
evening hours, as it continues to deepen and strengthen. There
should continue to be fairly steady precip through most of the
day, although valley areas will be seeing more lighter
intensity, while high terrain areas (where upslope will aid)
will see higher intensity and rates. With the boundary layer
temps near or just above freezing in the Hudson Valley, precip
will be rain/snow mix, while high terrain will be all snow.
During heavier bursts in valley areas, precip will be mainly
snow, with fat, wet aggregate flakes coming down. It may not
accumulate the best for valley areas during a good part of the
day due to the surface just above freezing at times, but high
terrain areas will be seeing solid accumulation, as temps below
freezing and steadier rates allows for snowfall to pile up.

By late in the day (late afternoon into the evening), the
entire area may get into a better chance for accumulation, as
deformation snowfall sets up across the area, thanks to the
approaching upper level trough and the surface low just off to
the southeast. This may be the best potential for a few hours of
solid accumulation across a good part of the area. Snowfall
rates may once again approach 1 inches per hour during this
period.

This steady deformation precip may linger into much of Friday
night as well, helping to enhance snowfall totals, especially
for northern and eastern parts of the area. This should be snow
across the entire area, as the low-level flow switches to the
north or northwest and sub-freezing surface temps start to
return to a good chunk of the area. Precip will start to become
more showery by Saturday as the surface low moves across the
Gulf of Maine. Still, some additional light snow accumulation is
possible for early in the day, mainly for the Adirondacks and
Greens.

By the end of this long-duration event, snowfall totals will be
in the 1 to 2 foot range for the Adirondacks, Greens,
Berkshires, northern Taconics and Catskills. Much of the Mohawk
and Schoharie Valleys should be in the 8 to 12 inch range as
well. Other areas will be highly variable, especially lower
elevation areas. In general, areas west of the Hudson River will
be seeing somewhere in the 4 to 8 inch range. Lower amounts are
expected to the east, especially the further south one goes.
However, this is all dependent on exact banding, local terrain
and ratios, which are all highly variable over time and short
distances. Please see our snowfall map located online at our
winter page (www.weather.gov/aly/winter), but keep in mind that
changes will likely be needed as the event get closer, as this
forecast is still only moderate confidence. We encourage you to
view the Probabilistic Snowfall Maps to see the range of
possibilities with this snowfall event as well.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As our nor'easter departs, seasonably chilly air will be dominant
across the region through the long term period. A series of low
pressure systems across Canada will lead to a persistent westerly
flow over the Great Lakes which will result in a multi-day lake-
effect snow event. There will be some occasional ripples in the
flow, so the band could oscillate over time (from west-southwesterly
to northwesterly). There could also be an upper-level shortwave that
disrupts the band somewhat on Tuesday before it reorganizes on
Wednesday after advecting a colder air mass. Several inches of
accumulation are possible in the most persistent snows with the
southern Adirondacks most favored for the greatest amounts. Some
upslope snow showers are also expected across higher elevations east
of the Hudson River into the southern Greens and Berkshires with
some accumulations possible there. NBM pops were low for the lake-
effect snow, a bias of the model, so pops were increased due to
higher confidence in this event.

Otherwise, the long term period will consist of a partly to mostly
cloudy sky with a westerly breeze on most days. Highs will be mostly
in the 20s and 30s. Lows will range from the teens and 20s Saturday
night through Monday night then in the single digits and teens
Tuesday night. All-in-all, any snow that fell from the nor'easter
will be sticking around for the foreseeable future for most areas.

Looking ahead, an arctic air mass will build into the central CONUS
later next week with models indicating this could develop yet
another winter storm just prior to Christmas. It is way too soon to
know how/if this would impact our area. Therefore, pops were capped
at chance at this time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...A low stratus and high cirrus deck are moving
into the forecast area ahead of an incoming winter storm. As of this
update, KGFL/KALB remain VFR while KPSF/KPOU have already dropped
into the MVFR category with BKN ceilings between 1800-2600 ft.
Within the next couple of hours, KGFL/KALB are expected to also fall
within the MVFR category before all terminals take the fall later to
IFR and even LIFR.

The incoming storm system is expected to bring widespread
precipitation to the region in forms of both rain and snow. While
there is still some uncertainty surrounding precip type and timing
of transitions, the 18z TAF forecast was formed taking into
consideration multiple short-range guidance tools in order to best
represent the events over the next 24 hour period. It is likely that
precipitation could briefly start out as rain before the system's
cold air allows snow to take over. KPOU is the only site likely to
have a prolonged period of -SNRA. It is at this warmer site that
rain is expected to be the main precip type throughout the duration
of this TAF cycle through 18z tomorrow. Elsewhere, snow will be the
main form of precip. Snow will begi at KALB first followed by KPSF
and then KGFL. Precip will last through the 18z TAF period after
initiation occurs at all sites after 06z.

Winds throughout this period will be fair, ranging at their maximum
from 9-12 kt. KPSF is expected to have a decent gust of up to 17 kt.
Low level wind shear is a possibility at KPSF from 05z onward with
winds aloft reaching near 40 kt.

Outlook...

Friday Night: High Operational Impact. Definite SN.
Saturday: Moderate Operational Impact. Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for CTZ001.
NY...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for NYZ054.
     Winter Storm Warning until 10 AM EST Saturday for NYZ032-033-
     038>043-047>051-058-063-082-083.
     Winter Weather Advisory until 7 AM EST Saturday for NYZ052-053-
     059>061-064-084.
MA...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for MAZ001-025.
VT...Winter Storm Warning from 7 PM this evening to 10 AM EST
     Saturday for VTZ013>015.

&&

SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Gant
Hazardous weather outlook, Dec 15, 3:14 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
314 AM EST Thu Dec 15 2022

CTZ013-NYZ065-066-161200-
Southern Litchfield-Western Dutchess-Eastern Dutchess-
314 AM EST Thu Dec 15 2022

This Hazardous Weather Outlook is for southern Litchfield County in northwestern
Connecticut and Dutchess County in east central New York.

.DAY ONE...Today and tonight.

A coastal storm will bring some snow to the region tonight before
mixing with rain by daybreak Friday. A light accumulation is expected
and a Winter Weather Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm will continue impacting the region for Friday into
Saturday morning with a mix of rain and snow. Additional light snow
accumulation is possible. If more moderate amounts are expected, a
Winter Weather Advisory will be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

CTZ001-MAZ001-025-NYZ054-VTZ013>015-161200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Eastern Rensselaer-Bennington-Western Windham-Eastern Windham-
314 AM EST Thu Dec 15 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for northern Litchfield County in northwestern
Connecticut, the Berkshires of western Massachusetts, the northern
Taconics of east central New York and all of southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

NYZ032-033-038>043-047>051-058-063-082-083-161200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Western Greene-Western Ulster-Northern Fulton-
Southeast Warren-
314 AM EST Thu Dec 15 2022

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for the southern and western
Adirondacks, western and central Mohawk Valley, Schoharie Valley,
Helderbergs, eastern Catskills, northwestern parts of the Capital
Region and much of the Lake George Saratoga Region.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, lake effect snow may impact parts of the western
Adirondacks for later this weekend into early next week with locally
moderate to heavy accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

NYZ052-053-059>061-064-084-161200-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Eastern Ulster-Southern Washington-
314 AM EST Thu Dec 15 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

This Hazardous Weather Outlook is for the Albany and Troy areas, southern
Washington County, eastern Ulster County and Columbia County in
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Southern Berkshire

When
December 15, 4:00 PM EST to December 17, 10:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Northern Berkshire

When
December 15, 7:00 PM EST to December 17, 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070592, 1070591.